South Dakota, 2013

Flash Flooding and Flooding in South Dakota, May 29 to 30, 2013

May 29 to 30, 2013 · NWS UNR · 6 events in 3 counties and zones

Thunderstorms developed along the eastern slopes of the Black Hills and adjacent plains from Nisland to Sturgis to the Rapid City area. As these storms moved toward the northwest, they redeveloped and became stationary over the eastern foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms developed along the eastern slopes of the Black Hills and adjacent plains from Nisland to Sturgis to the Rapid City area. As these storms moved toward the northwest, they redeveloped and became stationary over the eastern foothills. As much as six inches of rain fell in a few hours. Flash flooding was reported in Rapid City; Sturgis; and rural areas of Butte, Meade, and Pennington Counties. Runoff from the rainfall quickly inundated city streets, overflowed small creeks, and breached a few private stock dams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 1:27 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, May 29, 1:27 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT WED MAY 29 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 226 PM MDT WED MAY 29 2013

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH ACROSS THE CENTRAL ROCKIES
INTO THE CENTRAL PLAINS...WITH A STRONG WAVE ROUNDING THE BASE OVER
THE NORTHERN COLORADO PLAINS INTO WYOMING AND NEBRASKA. SURFACE
ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM THE CENTRAL HIGH PLAINS
EXTENDING NORTHWARD INTO THE CWA. REGIONAL RADAR SHOWS SHOWERS AND
STORMS SPREAD ACROSS THE REGION...AND CONTINUING TO DEVELOP OVER THE
WESTERN SOUTH DAKOTA PLAINS.

RAINFALL COVERAGE WILL INCREASE ACROSS THE CWA OVER THE NEXT FEW
HOURS AS THE SHORTWAVE CONTINUES NORTHWARD. THE BEST INSTABILITY
WILL BE OVER CENTRAL SOUTH DAKOTA WITH MLCAPE VALUES OF 1500 J/KG.
AT THIS TIME...TEMPS ARE IN THE UPPER 60S TO MID 70S ACROSS THE SD
PLAINS...AND THE BEST DEWPOINTS ARE IN THE UPPER 50S TO LOWER 60S
FROM KPHP/KD07 EASTWARD. THUNDERSTORM DEVELOPMENT IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON/THIS EVENING OVER EASTERN PORTIONS OF
THE CWA...WITH ENOUGH SHEAR FOR SUPERCELLS. LARGE HAIL WILL BE THE
MAIN THREAT. ELSEWHERE SHOWERS AND STORMS WILL CONTINUE TO AFFECT
PORTIONS OF THE CWA THROUGH TONIGHT INTO THURSDAY AS THE UPPER
TROUGH WRAPS UP OVER SOUTHEAST MONTANA INTO NORTHWEST SOUTH DAKOTA.

THE STACKED LOW WILL DRIFT ACROSS THE REGION THURSDAY WITH
NORTHWEST FLOW INCREASING ON THE BACKSIDE. BREEZY CONDITIONS ARE
EXPECTED THURSDAY OVER PORTIONS OF THE WESTERN SD PLAINS...WHICH
COULD FLIRT WITH ADVISORY CRITERIA. MODELS INDICATING STRONG
UPSLOPE SIGNATURES OVER THE NORTHERN BLACK HILLS DURING THE DAY
THURSDAY AND CONTINUING INTO THE LONG TERM. WITH PWATS NEAR TO
ABOVE SEASONAL AVERAGES...THE UPSLOPING/WRAP AROUND PRECIP WILL
BRING THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF PRECIP ACROSS THE
NORTHERN HILLS INTO THE BEAR LODGE MOUNTAINS. WILL CONTINUE WITH
THE FLOOD HEADLINES.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 226 PM MDT WED MAY 29 2013

UPPER TROF CROSSES THE NORTHERN PLAINS LATE THIS WEEK. CLOSED UPPER
LOW WILL CONTINUE TO SPIN ACROSS ND/NORTHERN SD ON FRIDAY...WITH
WRAP AROUND MOISTURE MAINLY AFFECTING NORTHERN AND WESTERN PORTIONS
OF THE CWA...ESPECIALLY NORTHWESTERN SD...FAR NORTHEASTERN WY...AND
THE NORTHERN BLACK HILLS AREA. ADDITIONAL RAINFALL AMOUNTS OF AROUND
AN INCH WILL BE POSSIBLE OVER FAVORED UPSLOPE AREAS OF THE NORTHERN
BLACK HILLS AREA FRIDAY AND FRIDAY NIGHT. UPPER LOW FINALLY SHIFTS
EAST ON SATURDAY...WITH TRAILING ENERGY SWEEPING THROUGH WESTERN
SOUTH DAKOTA. SHOULD BE ENOUGH INSTABILITY TO SEE A CHANCE FOR
SHOWERS DURING THE DAY. UPPER RIDGE FINALLY BUILDS IN BRIEFLY FOR
SATURDAY NIGHT AND SUNDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO RETURN EARLY NEXT WEEK AS ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE NORTHERN ROCKIES AND EVENTUALLY INTO NORTHERN
PORTIONS OF THE NORTHERN PLAINS. TEMPS WILL BE BELOW AVERAGE FRIDAY
AND SATURDAY AS THE UPPER LOW SITS OVER THE REGION. TEMPS WILL
REBOUND TO ABOVE AVERAGE BY MONDAY.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON
ISSUED AT 226 PM MDT WED MAY 29 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF
THE AREA THIS AFTERNOON AND EVENING...ESPECIALLY NORTHEASTERN
WY...THE BLACK HILLS...AND SOUTH CENTRAL SD. SOME STORMS MAY BE
STRONG TO SEVERE ACROSS THE SOUTH DAKOTA PLAINS THIS AFTERNOON INTO
THIS EVENING. SHOWERS AND SOME STORMS WILL THEN PERSIST
OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA
FROM FAR NORTHEASTERN WY INTO NORTHWESTERN SD. MVFR CONDITIONS CAN
BE EXPECTED WITH ANY HEAVIER SHOWERS THAT COME THROUGH.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR SDZ012-024-025-028-072.

WY...FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR WYZ056-057-071.

&&

SHORT TERM...13
LONG TERM...26
AVIATION...26
Hazardous weather outlook, May 29, 4:02 AM MST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT WED MAY 29 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) WED MAY 29 2013

...FLOOD WATCH IN EFFECT LATE TONIGHT THROUGH FRIDAY NIGHT FOR
EXTREME NORTHEAST WYOMING...PORTIONS OF NORTHWEST SOUTH DAKOTA...
AND PORTIONS OF THE BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING EAST OF A LINE FROM LEMMON TO HOT SPRINGS. LARGE
HAIL WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE OVER
SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY OVER SOUTH
CENTRAL SOUTH DAKOTA THROUGH THIS EVENING AND THEN OVER
EXTREME NORTHEAST WYOMING...PORTIONS OF NORTHWEST SOUTH DAKOTA...AND
PORTIONS OF THE BLACK HILLS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UPSLOPE ENHANCED PRECIPITATION WILL FALL OVER FAR NORTHEAST
WYOMING...THE BLACK HILLS...AND PORTIONS OF NORTHWEST SOUTH DAKOTA
THURSDAY AND FRIDAY. HEAVY RAIN FROM 2 TO LOCALLY 4 INCHES MAY
FALL...WHICH WOULD RESULT IN SMALL STREAM AND LOWLAND FLOODING.

A FEW THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY...BUT
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

GUSTY NORTHWEST WINDS ARE EXPECTED OVER NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA THURSDAY AFTERNOON AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 29, 3:38 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT WED MAY 29 2013

SDZ001-292330-
HARDING SD-
438 PM MDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 530
PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF REDIG...OR 21 MILES SOUTHEAST OF
BUFFALO...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4530 10316 4521 10337 4521 10339 4550 10370
      4568 10343
TIME...MOT...LOC 2238Z 149DEG 17KT 4533 10334

SCHILD
Special weather statement, May 29, 3:40 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT WED MAY 29 2013

SDZ025-072-073-292330-
NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
440 PM MDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 530 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING NORTHWEST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  BEAR BUTTE STATE PARK...
  WHITEWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 23 AND
40...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4452 10369 4460 10342 4434 10332 4428 10347
TIME...MOT...LOC 2240Z 154DEG 17KT 4438 10349

SCHILD
Special weather statement, May 29, 4:39 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT WED MAY 29 2013

SDZ026-072-300030-
RAPID CITY SD-STURGIS/PIEDMONT FOOT HILLS SD-
539 PM MDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING NORTH AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 50 AND
60...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4418 10339 4419 10318 4401 10318 4401 10329
TIME...MOT...LOC 2339Z 174DEG 11KT 4407 10326

SCHILD
Special weather statement, May 29, 4:41 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED MAY 29 2013

SDZ042-300030-
SHANNON SD-
541 PM MDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF OGLALA...OR 20 MILES NORTH OF
PINE RIDGE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4360 10284 4358 10244 4320 10245 4320 10287
TIME...MOT...LOC 2342Z 183DEG 12KT 4332 10269

SCHILD
Special weather statement, May 29, 4:43 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT WED MAY 29 2013

SDZ024-026-072-300030-
NORTHERN BLACK HILLS SD-RAPID CITY SD-STURGIS/PIEDMONT FOOT HILLS SD-
543 PM MDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
55...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4413 10337 4414 10340 4427 10346 4429 10325
      4412 10326 4411 10337
TIME...MOT...LOC 2343Z 161DEG 8KT 4417 10333

SCHILD
Local storm report, May 29, 4:49 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       4 WSW VALE              44.60N 103.47W
05/29/2013  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            1 INCH OF RAIN HAS FALLEN IN THE LAST 20 MINUTES.

0518 PM     HEAVY RAIN       DEADWOOD                44.38N 103.73W
05/29/2013  U0.00 INCH       LAWRENCE           SD   EMERGENCY MNGR

            WATER REPORTED ON THE ROAD NEAR FOUR ACES CASINO.

&&

JSCHILD

The radar

The Rapid City radar (KUDX), 93 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Butte

When
May 29, 5:20 PM MST to 9:00 PM MST
Where
Butte County, 6.06 mi ENE of Belle Fourche Reservoir to 7.63 mi SSW of Nisland
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.770, -103.570

Three to five inches of rain fell in a few hours and caused flash flooding in southeastern Butte County. Willow Creek, Horse Creek, Indian Creek, and Whitewood Creek quickly rose over their banks. At least two private stock dams failed southeast of Nisland. Numerous roads, culverts, and fences were damaged.

Flash Flood, Pennington

When
May 29, 5:20 PM MST to 9:00 PM MST
Where
Pennington County, 5.26 mi NW of Rapid City to 0.5 mi ENE of Rockerville
Cause
Heavy Rain
Property damage
$300,000
Reported by
NWS Employee
Coordinates
44.130, -103.300

Two to six inches of rain caused flash flooding in the Rapid City area. Rapid Creek overflowed its banks and flooded portions of the bike path and several roads. Flooding was reported along Sheridan Lake Road in the Spring Brook Acres area. Fifth Street was flooded between Minnesota Street and Catron Boulevard. Arrowhead and Meadowbrook golf courses were flooded and a cart bridge was destroyed. Water was three feet high against Meadowbrook Elementary School. A few structures along Rapid Creek were flooded near South Valley Drive.

Flash Flood, Meade

When
May 29, 5:30 PM MST to 9:00 PM MST
Where
Meade County, 13.24 mi NNW of Sturgis to 15.56 mi SSW of Sturgis
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.605, -103.570

Three to five inches of rain fell in a few hours and caused flash flooding east of Interstate 90 in southwestern Meade County. Street flooding was reported in Sturgis and several rural roads north of Sturgis were inundated.

Flood, Butte

When
May 29, 9:00 PM MST to May 30, 9:30 AM MST
Where
Butte County, 12.23 mi WSW of Castle Rock to 9.07 mi SSW of Nisland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.920, -103.670

After heavy during the early evening caused flash flooding in south central Butte County, additional rain overnight exacerbated the flooding. High water from several tributaries caused minor flooding along the Belle Fourche River, which was two feet deep over the Bismark Bridge east of Vale.

Flood, Meade

When
May 29, 9:00 PM MST to May 30, 11:00 AM MST
Where
Meade County, 13.24 mi NNW of Sturgis to 16.62 mi W of Black Hawk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.605, -103.570

High water in small tributaries produced minor flooding along the Belle Fourche River.

Flood, Pennington

When
May 29, 9:00 PM MST to May 30, 11:00 AM MST
Where
Pennington County, 5.26 mi NW of Rapid City to 4.2 mi ENE of Rockerville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.130, -103.300

Rapid Creek overflowed its banks and flooded portions of the bike path and several roads after thunderstorms dropped two to six inches of rain in a few hours. Flooding continued overnight in Rapid Valley. A few structures were flooded near South Valley Drive and Green Valley Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450098, 450106, 450103, 450101, 450105, 450107.